Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 281, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 12, 2009, 5:36 PM EDT for Jefferson County, Leon County, Florida. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 12, 2009, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 12, 2009, 6:02 PM EDT
- In force
- 26 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
Counties Jefferson County, FL, Leon County, FL
The radar
The Tallahassee radar (KTLH), 24 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1419 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:10 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 12, 3:10 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 310 PM EDT WED AUG 12 2009 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE TROUGHING WILL REMAIN OVER THE LOCAL REGION THROUGH EARLY FRIDAY BUT WILL BE GETTING SHUNTED WESTWARD AS THE BERMUDA RIDGE BEGINS TO BUILD IN AT THE END OF THE PERIOD. TIME HEIGHT CROSS SECTIONS SHOW DEEP LAYER MOISTURE CONTINUING IN PLACE WITH FORECAST PWS IN THE 2.00 TO 2.25 RANGE. AT THE SURFACE...THE COLD FRONT HAS DROPPED SOUTHWARD INTO SOUTHERN GA AND AL AND MAY PUSH INTO OUR WESTERNMOST ZONES THURSDAY BEFORE STALLING AND WASHING OUT ON FRIDAY. FOR THAT REASON HAVE SHOWN SLIGHTLY LOWER POPS WESTERN ZONES FOR THURSDAY BUT UNIFORM LIKELY POPS FRIDAY. ALTHOUGH SOME STORMS MAY REACH THE STRONG TO SEVERE CATEGORY...PLENTY OF COVERAGE MAY LIMIT THE INSTABILITY THROUGH THE AFTERNOON PERIODS. TEMPERATURES WILL BE NEAR SEASONAL LEVELS WITH THE EXPECTED DECREASE IN INSOLATION. && .LONG TERM...SATURDAY THROUGH WEDNESDAY...THE BERMUDA RIDGE CONTINUES TO BUILD WWD. BOTH THE LATEST GFS AND 11/12Z EURO SHOW A TROPICAL ELY WAVE WORKING FROM THE CARIBBEAN ACROSS THE ERN GULF OF MEXICO OVER THE WEEKEND. THE NEW 00Z EURO IS WEAKER WITH THE FEATURE. WITH SUCH GOOD CONTINUITY AND THE RECENT UPTICK IN ACTIVITY IN THE TROPICS...WE DECIDED TO AT LEAST INDICATE AN INCREASE IN WINDS AND SEAS OVER THE MARINE AREA WITH A SLIGHT INCREASE IN POP OVER THE WRN ZONES. IN THE WAKE OF THE WAVE...THE BERMUDA RIDGE AXIS WILL BE N OF THE AREA. WITH LOW TO MID LEVEL FLOW OUT OF THE E...POPS WILL DROP TO BELOW NORMAL LEVELS FROM MON-WED WITH 30 IN MOST AREAS. LOOKING EVEN FURTHER OUT...IT IS INTERESTING TO NOTE THAT THE 00Z GFS SHOWS WHAT IS CURRENTLY TD 2 APPROACHING SE FL IN A WEEK...WHILE THE EURO RECURVES IT WELL TO THE E. OF BIGGER CONCERN IS HOW THESE MODELS HANDLE THE STRONG WAVE CURRENTLY EMERGING FROM W AFRICA. BOTH THE 00Z GFS AND EURO TAKE THIS SYSTEM ON A NEARLY IDENTICAL TRACK ALL THE WAY ACROSS THE OCEAN WITH THE SYSTEM APPROACHING THE FL STRAITS IN ABOUT 10 DAYS. STAY TUNED && .MARINE...LIGHT SOUTHERLY FLOW AHEAD OF AN APPROACHING FRONTAL BOUNDARY FROM THE NORTH WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK. OUTSIDE OF A LIGHT CHOP ACROSS THE WATERS NEAR THE COAST EACH AFTERNOON...EXPECT THE LOW SEAS TO CONTINUE INTO SATURDAY. THERE IS A CHANCE FOR INCREASING WINDS AND SEAS SUNDAY THROUGH MONDAY AS A WEAK TROPICAL WAVE TRACKS NORTHWEST INTO THE GULF SOUTH OF THE LOCAL FORECAST AREA. && .AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS. SOME OF THE STORMS WILL CONTAIN GUSTY WINDS...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL WITH REDUCED VSBY. && .FIRE WEATHER...ELEVATED MOISTURE LEVELS WILL PREVENT RED FLAG CONDITIONS FROM OCCURRING AT LEAST THROUGH THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 73 88 72 89 72/ 40 70 40 60 40 PANAMA CITY 75 91 75 89 75/ 40 60 30 60 40 DOTHAN 71 92 73 90 72/ 30 50 20 60 40 ALBANY 73 92 72 89 72/ 50 70 40 60 40 VALDOSTA 73 90 72 88 71/ 50 80 40 60 40 CROSS CITY 74 89 73 88 72/ 30 80 40 60 40 APALACHICOLA 75 89 73 87 74/ 40 70 40 60 40 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && AVIATION/FIRE...GOULD LONG TERM...WOOL REST OF DISCUSSION...BARRY
Hazardous weather outlook, Aug 12, 5:18 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 518 AM EDT WED AUG 12 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-130930- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 518 AM EDT WED AUG 12 2009 /418 AM CDT WED AUG 12 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... A FRONTAL BOUNDARY WILL APPROACH FROM THE NORTH THROUGH THE DAY TODAY...THEN STALL JUST NORTH OF THE TRI-STATE AREA TONIGHT. THIS FEATURE COMBINED WITH A VERY MOIST ENVIRONMENT WILL LEAD TO ABOVE AVERAGE RAIN CHANCES...ESPECIALLY THROUGH THE AFTERNOON AND EVENING PERIODS. AT THIS TIME...IT APPEARS THAT THE BEST COVERAGE OF SHOWERS AND STORMS WILL REMAIN WEST AND NORTHWEST OF A LINE EXTENDING FROM TALLAHASSEE TO VALDOSTA AHEAD OF THE FRONT. SIMILAR TO YESTERDAY EVENING...EXPECT THESE SHOWERS AND STORMS TO CONTINUE WELL INTO THE EVENING HOURS. THE MAIN THREATS FROM THE STRONGER STORMS THAT DEVELOP WILL BE FREQUENT LIGHTNING... GUSTY WINDS AND PERIODS OF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... RAIN CHANCES WILL REMAIN ABOVE AVERAGE THROUGH FRIDAY AS A FRONTAL BOUNDARY STALLS JUST NORTH OF THE LOCAL AREA. TOTAL RAINFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM 1-3 INCHES ACROSS THE AREA WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ADDITIONALLY... LOCALIZED FLOODING COULD BECOME A CONCERN IN THE HEAVIER SHOWERS AND STORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP.
In the hours before
Special weather statement, Aug 12, 3:17 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 317 PM EDT WED AUG 12 2009 FLZ007-008-121945- COASTAL WALTON-INLAND WALTON- 217 PM CDT WED AUG 12 2009 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CENTRAL AND SOUTHERN WALTON COUNTY IN THE FLORIDA PANHANDLE. * UNTIL 245 PM CDT AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF SANTA ROSA BEACH TO 15 MILES SOUTHWEST OF VERNON. THESE STORMS WERE NEARLY STATIONARY OR DRIFTING SLOWLY NORTHEAST. WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORM ARE PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PEOPLE IN SOUTHERN AND CENTRAL WALTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 14-MROCZKA
Local storm report, Aug 12, 4:22 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL FREEPORT 30.50N 86.14W
08/12/2009 E0.88 INCH WALTON FL TRAINED SPOTTER
REPORTS OF NICKEL AND PENNY SIZED HAIL IN THE VICINITY OF
FREEPORT.
&&
MROCZKASpecial weather statement, Aug 12, 5:10 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 510 PM EDT WED AUG 12 2009 FLZ017-122200- LEON- 510 PM EDT WED AUG 12 2009 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON COUNTY IN THE FLORIDA BIG BEND... * UNTIL 600 PM EDT AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM DEVELOPING NEAR TALLAHASSEE. THIS STORM WAS DRIFTING SLOWLY TO THE EAST AT AROUND 5 MPH. PEOPLE IN CENTRAL LEON COUNTY...INCLUDING THE CITY OF TALLAHASSEE... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 14-MROCZKA
Local storm report, Aug 12, 5:34 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT WED AUG 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL TALLAHASSEE 30.44N 84.28W
08/12/2009 E1.00 INCH LEON FL PUBLIC
QUARTER SIZE HAIL AT STATE CAPITAL
&&
CAMPThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:57 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Clay, Randolph | 31 min |
| Aug 12, 7:30 PM EDT | Severe Thunderstorm Warning | TAE | Mitchell | 31 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.